Patient has anterior chamber pigment after LASIK

[ad_1]

Biography:
Alldredge practices at Pacific Cataract and Laser Institute

Biography:
Norris practices at Pacific Cataract and Laser Institute

Disclosures: Alldredge and Norris report no relevant financial disclosures.


We were unable to process your request. Please try again later. If you continue to have this issue please contact [email protected].

An interesting case was recently discussed among the optometrists and surgeons at Pacific Cataract and Laser Institute.

A healthy 39-year-old Hispanic man underwent uncomplicated myopic LASIK in both eyes. A month after surgery, his referring optometrist sent the patient back to PCLI for management of bilateral anterior uveitis acquired after his refractive surgery. During the postop course, the patient’s primary care optometrist added Cosopt (dorzolamide HCl-timolol maleate, Merck) for ocular hypertension, presumably caused by the topical steroid. His managing optometrist treated the anterior uveitis with oral prednisone and topical AtroPen (atropine, Meridian) in addition to topical prednisolone and ocular hypertension medication. Despite the treatment, his anterior chamber reaction wasn’t improving.

When he was evaluated back at PCLI, the patient reported good vision and no discomfort or redness. He reported no past episodes of anterior uveitis or other ocular inflammation. His LASIK flap was in good position in both eyes without evidence of interface inflammation or infection. The only remarkable findings were two or more anterior chamber pigmented cells in the left and trace in the right (possibly red blood cells). The vitreous was clear, and a dilated fundus exam showed no evidence of a retinal tear.

The patient was instructed to remain on the topical prednisolone four times a day in both eyes along with the ocular hypertensive drops and to return in a couple of weeks. At that visit, everything appeared unchanged.

So, what is this? The absence of pain, redness and other symptoms and signs — along with the lack of response to steroid treatment — seemed to refute iritis. Were these red blood cells? If so, where were they coming from, and what was the mechanism? The fact that this appeared right after LASIK — and in both eyes — implies that the surgery either caused or else triggered a preexisting dormant condition.

One of the optometrists had seen a couple of similar patients like this in the past and came up with a strong possibility.

In the mid-2000s, there were reports of cases characterized by a sudden-onset of bilateral iris pigment dispersion. The vast majority were patients in their 30s and 40s who had recently been treated for an upper respiratory infection with a fluoroquinolone, nearly always moxifloxacin. Unlike our patient, those in the reports frequently had light sensitivity. In addition to the anterior chamber pigment, some had iris sphincter atrophy along with patchy, not radial, iris transillumination defects. This presentation was called bilateral acute iris transillumination or BAIT. Those who had no iris transillumination defects were coined bilateral acute depigmented iris or BADI. Both BAIT and BADI are thought to be slight variations of the same condition.

In addition to anterior chamber pigment, these patients often had elevated IOP caused by pigment granules blocking the trabecular meshwork and impeding aqueous outflow, like what is often seen in pigment dispersion syndrome.

Some have suggested that BAIT and BADI are a form of a post-viral syndrome, while others think it’s autoimmune. However, the most intriguing theory that’s gained support is that iris depigmentation is a form of drug toxicity to antimicrobials, specifically to fluoroquinolones and moxifloxacin in particular. There is a form of light-induced skin toxicity in some patients taking systemic fluoroquinolones. One theory is that topical moxifloxacin can reach toxic levels in the anterior chamber and anterior vitreous leading to a similar light-induced toxicity of the iris pigmented epithelium.

And, of course, our patient was taking moxifloxacin four times per day for a full week after LASIK. So, adding it all up, we called this a case of BADI given the absence of iris transillumination defects. Further, the postop ocular hypertension was consistent with BADI, although that could also simply be just steroid response. The bottom line is that the patient is happy, and we will continue to watch for eventual resolution, which can take from weeks to months.

References:

[ad_2]

Source link

Luke Everdeen

Leave a Reply

Your email address will not be published. Required fields are marked *